Utah, 2018Winter Weather in Utah, February 23, 2018
February 23, 2018 · NWS GJT · 3 events in 3 counties and zones
A Pacific trough brought widespread snowfall to the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough brought widespread snowfall to the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 22, 10:46 PM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Feb 22, 10:46 PM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1046 PM MST Thu Feb 22 2018
.SHORT TERM...(Tonight through Friday night)
Issued at 311 PM MST Thu Feb 22 2018
Weak instability under a modest southwest flow with lingering
moisture has lent itself to scattered light snow showers as
expected this afternoon. These showers will last through the
evening with minimal snow accumulations expected due to the light
nature of snowfall. The bigger storm system is on our doorstep,
set to dig into the Great Basin tonight and move across the
forecast area as an open wave trough Friday night. Snowfall will
begin after midnight with the leading edge of precipitation
entering eastern Utah early Friday morning. The coverage will
become more widespread across western Colorado by late Friday
morning into the afternoon. Snow will be heavy at times as
convective banding sets up. Lapse rates are steep in the realm of
8 to 9 degrees C/km so isolated thunderstorms are also possible.
Winds will pick up on Friday ahead of and with the cold front,
with H7 winds increasing to 30 to 40 kts, so blowing snow is also
a concern. Lift is also fairly modest and after looking at time
heights all across the region, the best lift looks to occur with
the cold front passage Friday evening. Moisture will also be
modest up to 2 g/kg specific humidity, which isn't a lot but is
enough. Reason being that the temperatures remain cold throughout
this entire event with H7 temps in the -10C to -14C range and
lowering Friday evening to as cold as -16C up north. This
basically means that precipitation type is highly likely to remain
all snow, in the efficient dendritic layer, so dry and fluffy
powder with high snow ratios (low water content).
Largely, it looks like advisory amounts for all mountain areas
of 5 to 10 inches on average look likely with this event. Believe
the San Juans and West Elks and Sawatch Range will see the best
accumulations due to the favored southwest flow and better lift
with 6 to 12 inches on average and locally higher amounts up to 15
inches. Issued a Winter Weather Advisory for all mountain areas
due to the above reasons, from midnight tonight through noon
Saturday for most. The eastern Utah mountains drop off a little
earlier by Friday night and Saturday morning though as
significantly drier air moves in behind the cold front in
northwest flow, putting an earlier end to snowfall here. Thinking
most significant snowfall will come to an end by late Saturday
morning as the storm system moves onto the Front Range and into
the Plains, with lee side cyclogenesis taking place. A surface and
H7 low develop and intensify which tends to take all the energy
and snow east with it. So, decided to keep highlites through noon
Saturday to give some leeway in terms of timing if any snow
lingers a bit longer. As far as the valleys are concerned, decided
to not issue highlites at this time. Thinking most valleys will
see 1 to 3 inches, so the forecast keeps this fairly broadbrushed
and reflects this thinking. Which valleys see the best snowfall
will all depend on how and where the convective banding sets up,
which models have a tough time resolving until the event is
ongoing. This will need to be monitored throughout the event and
is something the evening shift can take a closer look at to see if
highlites are needed elsewhere. Models do indicate some
convergence across the northern valleys Friday morning and also
along the entire cold front Friday evening. The best lift and
upper level divergence looks to occur over southwest Colorado.
So, these may be areas that need watching.
.LONG TERM...(Saturday through Thursday)
Issued at 311 PM MST Thu Feb 22 2018
The storm will be moving onto the Front Range by Saturday morning
with some lingering snow over the western Colorado mountains
through about noon before a brief break is seen Saturday
afternoon. The next system is on the heels of the previous system
and overall looks much weaker. This system moves through in
northwest flow Saturday night into Sunday morning and looks to
favor the mountain areas for the most part with sub-advisory
amounts. Light snow is possible in the adjacent valleys as well
due to moisture overrunning the cold air in place, with minimal
accumulations expected. Sunday afternoon now looks dry with cold
air still in place. Temperatures take a turn upwards on Monday as
the flow shifts to the southwest, advecting in some warmer air
aloft. The warming may be tempered a bit due to any snow cover in
place. Breezy conditions will ensue Tuesday afternoon in southwest
flow as yet another system moves through the area Tuesday evening
through Wednesday. Differences exist in the models this far out,
but overall the flow remains unsettled through the end of the
week with a still progressive pattern in place, adding more
moisture to a needy snowpack.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1040 PM MST Thu Feb 22 2018
Another evening of snow showers, low visibilities, and low
ceilings will become another day of the same. The next storm
system is just on our doorstep and will keep plenty of
precipitation in the forecast and the attendant low ceilings and
visibilities. As one would imagine, ILS breakpoints will be met
for most, if not all, TAF sites. MVFR and IFR will be common
through the day with conditions only improving after 00Z for our
far northwestern zones. Like today, mountains look to remain
obscured.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MST Saturday for COZ003-004-
009-010-012-013-017>019.
UT...Winter Weather Advisory until midnight MST Friday night for
UTZ023-025.
Winter Weather Advisory until 9 AM MST Saturday for UTZ028.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGRHazardous weather outlook, Feb 22, 4:47 AM MST, 22 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
447 AM MST Thu Feb 22 2018
COZ001>014-017>023-UTZ022>025-027>029-231200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
447 AM MST Thu Feb 22 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Widespread snow will continue across much of southwest and central
Colorado this morning. An additional 2 to 4 inches in the Pagosa
Springs area is expected this morning and from 3 to 6 inches in
the southwest San Juan Mountains. Snow becomes more showery and
scattered in coverage this afternoon. Additional accumulations
will be more localized with heavy bursts of snow possible over
the higher terrain this afternoon. Light scattered snow showers
are expected to continue tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The weather pattern will remain active during the latter part of
the week through the middle of the coming week. A storm arriving
Friday has the potential to yield significant snowfall
accumulations through Saturday. Additional snowfall is possible
Sunday, then again Tuesday night and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
NL
In the hours before
Local storm report, Feb 23, 12:08 AM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1208 AM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM SNOW DEBEQUE 1.8SSE 39.31N 108.21W
02/23/2018 M3.8 INCH MESA CO TRAINED SPOTTER
&&
NLLocal storm report, Feb 23, 12:14 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1214 AM MST FRI FEB 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM SNOW GRAND JCT. REDLANDS 2SW 39.04N 108.63W
02/23/2018 M1.0 INCH MESA CO TRAINED SPOTTER
THE DURATION OF THE SNOW EVENT WAS 8 HOURS
22 MINUTES.
&&
NLWinter Weather, Tavaputs Plateau
- When
- February 23, 3:00 AM MST to 2:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 9 inches occurred across the area.
Winter Weather, La Sal & Abajo Mountains
- When
- February 23, 5:00 AM MST to 9:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 3 to 4 inches in the La Sal Mountains and 9 to 14 inches reported in the Abajo Mountains. Monticello received 5 inches of snowfall.
Winter Weather, Eastern Uinta Mountains
- When
- February 23, 8:00 AM MST to 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 8 inches across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, February 23 to 24, 2018$125,000 · 6 events
- Dense Fog in Maryland, February 23 to 24, 201816 events
- Winter Storm and Winter Weather in Michigan, February 23, 201813 events
- Heavy Snow in Idaho, February 23 to 26, 201812 events
- High Surf in Hawaii, February 23 to 28, 20188 events
- Flooding in Oklahoma, February 23 to 26, 20184 events
- Blizzard in Montana, February 23 to 24, 20183 events
- Winter Weather in Pennsylvania, February 23, 20182 events
- Winter Storm in Alaska, February 23 to 24, 20182 events
- Winter Storm in Idaho, February 23 to 25, 20182 events
- Winter Weather in New Jersey, February 23, 20181 event
- High Wind in Montana, February 23, 201871 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732476, 732477, 732475.